Tornadoes · United States · Tennessee · 2016
EF1 tornado, Tullahoma to Ragsdale, Tennessee, November 29, 2016
From Tullahoma to Ragsdale, this EF1 tornado ran 3.5 miles across Coffee County on November 29, 2016, touching down at 9:24 PM CST and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 29, 2016
- Touchdown
- 9:24 PM CST (03:24 UTC)
- Lifted
- 9:29 PM CST (03:29 UTC)
- On the ground
- 5 minutes
- Path length
- 3.5 miles (5.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Coffee County
- Touchdown point
- 35.457, -86.056
- Lift-off point
- 35.488, -86.007
- Record number
- 1611292124-01
The damage survey
45 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Numerous trees down on Country Club Drive
- Several trees uprooted on Country Club Drive including this one on a house causing damage.
- Dozens of trees uprooted and snapped on Country Club Drive. Minor damage to homes from downed trees.
- More trees snapped and uprooted.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A large upper level trough of low pressure combined with a northward moving warm front to spawn numerous supercells and tornadoes across the southeastern US from the afternoon hours on November 29, 2016 through the night and into the next day on November 30. Numerous tornado touched down in Louisiana, Mississippi, Alabama, Middle and Eastern Tennessee, Georgia, Florida, and South Carolina, resulting in 5 deaths and dozens of injuries. Across Middle Tennessee, two tornadoes touched down in Coffee County in Tullahoma and near Manchester, damaging many homes and causing one minor injury.
An EF-1 tornado touched down just inside the Coffee County line west of Tullahoma. This tornado tracked through the northside of Tullahoma crossing over State Route 16/Jackson Street damaging several businesses with mostly roof damage observed. The tornado then moved across the Lakewood Golf and Country Club and Lake Tullahoma Estates neighborhoods where several hundred trees were uprooted and snapped. Almost all of the structural damage in these neighborhoods were due to downed trees. One person sustained a minor injury when a tree fell on their car. Once the tornado crossed the lake, it lifted just before Cherry Springs Road.
A new circulation formed east-southeast of the Tullahoma tornado and touched down just southeast of Manchester. Although not on the ground for long, several dozen trees were snapped and uprooted and several barns and outbuildings were heavily damaged along the path. A one story log cabin style house was picked up off of the foundation and moved 6-8 feet off of center with most of the house still fully intact. Unfortunately, this house was not properly attached to the foundation hence the EF-1 rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Nov 29, 8:56 PM CST, 28 minutes earlier.
Area forecast discussion, Nov 29, 8:56 PM CST, 28 minutes before
Area Forecast Discussion National Weather Service Nashville TN 856 PM CST Tue Nov 29 2016 .UPDATE... FOR MESOSCALE DISCUSSION... && .MESOSCALE DISCUSSION... Greatest helicity axis appears to be lined up from nw AL ne to our Plateau area. Some storms are currently rotating within this area according to radar. Another smaller area of elevated helicity values is further northwest from Linden toward Nashville. However, this is north of the warm front currently and no rotating cells are indicated by radar as of yet. Still looking at the potential for helicities to ratchet up a step or two through 06z across our Plateau, especially. && .PREV DISCUSSION.../ISSUED / FXUS64 KOHX 300015 AFDOHX Area Forecast Discussion National Weather Service Nashville TN 615 PM CST Tue Nov 29 2016 UPDATE... FOR MESOSCALE DISCUSSION... && .AVIATION... 00Z TAF DISCUSSION. Continued high confidence of VFR conditions through 03Z, but flying conditions will deteriorate quickly after 03Z as SHRA/TSRA spread across the area. Continue to have medium confidence with respect to timing the onset/ending of SHRA/TSRA. Continue to have only low to medium confidence with respect to timing the flight category restrictions and the flight categories themselves. Still anticipating that several amendments will be possible through at least this evening and overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 56 62 36 52 33 / 90 20 0 0 0 Clarksville 51 58 34 50 32 / 70 10 0 0 0 Crossville 58 62 33 47 30 / 90 80 10 0 0 Columbia 54 61 35 53 32 / 100 30 0 0 0 Lawrenceburg 55 63 35 53 32 / 100 40 0 0 0 Waverly 50 58 34 51 31 / 80 10 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........31
Hazardous weather outlook, Nov 29, 2:14 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 214 PM CST TUE NOV 29 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-302015- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 214 PM CST TUE NOV 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF MIDDLE TENNESSEE BETWEEN 9 PM AND 4 AM. THE MAIN CONCERN WILL BE DAMAGING STRAIGHT LINE WINDS, BUT LARGE HAIL UP TO QUARTER SIZE AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. THE HIGHEST TORNADO THREAT WILL BE SOUTH OF A LINDEN TO MURFREESBORO TO CROSSVILLE LINE. EXCESSIVE RUNOFF FROM HEAVY RAINS AS WELL AS LEAF-CLOGGED DRAINS COULD CAUSE SOME FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN JACKSON
In the hours before
Special weather statement, Nov 29, 7:41 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 741 PM CST TUE NOV 29 2016 TNZ060-061-094-095-300215- MARSHALL TN-LAWRENCE TN-MAURY TN-GILES TN- 741 PM CST TUE NOV 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAWRENCE... NORTHWESTERN MARSHALL...NORTHWESTERN GILES AND SOUTHEASTERN MAURY COUNTIES UNTIL 815 PM CST... AT 740 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF LAWRENCEBURG...MOVING NORTHEAST AT 50 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...LAWRENCEBURG...SPRING HILL...ETHRIDGE...LYNNVILLE...I-65 EAST OF COLUMBIA AND CULLEOKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE TENNESSEE. LAT...LON 3518 8717 3530 8734 3574 8697 3556 8671 TIME...MOT...LOC 0140Z 219DEG 44KT 3530 8721 SHAMBURGER
Special weather statement, Nov 29, 8:33 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 833 PM CST TUE NOV 29 2016 TNZ095-300300- GILES TN- 833 PM CST TUE NOV 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL 900 PM CST... AT 831 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF ATHENS...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARDMORE...ELKTON AND PROSPECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE TENNESSEE. LAT...LON 3500 8712 3516 8683 3499 8684 TIME...MOT...LOC 0231Z 240DEG 34KT 3494 8704 SHAMBURGER
Special weather statement, Nov 29, 8:51 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CST TUE NOV 29 2016
TNZ077>079-300315-
GRUNDY TN-WARREN TN-COFFEE TN-
851 PM CST TUE NOV 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARREN...NORTHWESTERN
GRUNDY AND SOUTHEASTERN COFFEE COUNTIES UNTIL 915 PM CST...
AT 851 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCMINNVILLE...ALTAMONT...MORRISON...VIOLA AND HILLSBORO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FOR MIDDLE
TENNESSEE.
LAT...LON 3540 8602 3576 8580 3566 8560 3563 8560
3558 8558 3533 8586
TIME...MOT...LOC 0251Z 210DEG 35KT 3543 8589
SHAMBURGERLocal storm report, Nov 29, 9:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TORNADO 5 NE TULLAHOMA 35.42N 86.15W
11/29/2016 COFFEE TN TRAINED SPOTTER
SPOTTER REPORTED A TORNADO NORTHEAST OF TULLAHOMA NEAR
HWY 55 WITH DEBRI AND PEA SIZED HAIL
&&
EVENT NUMBER OHX1601126
BWLocal storm report, Nov 29, 9:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
924 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST 2 N TULLAHOMA 35.40N 86.22W
11/29/2016 M59 MPH COFFEE TN ASOS
TULLAHOMA ASOS RECORDED 51 KNOT GUST
&&
EVENT NUMBER OHX1601127
BWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
3.4 hours before the tornado, 89 km from the path. November 30, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -65572 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
Nashville Metro, TN (KBNA), 12:00Z
8.6 hours after it, 89 km from the path. November 30, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -56226 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- -124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Tullahoma (THA), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the touchdown began at 03:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of November 29, 2016
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 29 | 3:57 PM CST | EF1 | Rankin, MS | 23.9 | 300 | $200,000 | ||
| November 29 | 5:49 PM CST | EF1 | Winston, MS | 5.5 | 170 | $180,000 | ||
| November 29 | 5:52 PM CST | EF1 | Oktibbeha, MS | 3.6 | 150 | $45,000 | ||
| November 29 | 6:12 PM CST | EF1 | Clay, MS | 8.9 | 200 | $220,000 | ||
| November 29 | 7:05 PM CST | EF2 | Franklin, AL | 10.9 | 100 | 3 | ||
| November 29 | 7:15 PM CST | EF1 | Pickens, AL | 5.3 | 600 | |||
| November 29 | 7:29 PM CST | EF0 | Marion, AL | 10.6 | 150 | |||
| November 29 | 8:04 PM CST | EF1 | Winston, AL | 0.4 | 100 | |||
| November 29 | 8:06 PM CST | EF0 | Fayette, AL | 0.3 | 50 | |||
| November 29 | 8:06 PM CST | EF2 | Winston, AL | 3.2 | 300 | |||
| November 29 | 8:12 PM CST | EF1 | Lowndes, MS | 3.5 | 100 | $50,000 | ||
| November 29 | 8:40 PM CST | EF3 | Morgan, AL | 6.2 | 175 | |||
| November 29 | 8:52 PM CST | EF2 | Winston, AL | 9.5 | 1,000 | |||
| November 29 | 9:05 PM CST | EF1 | Coffee, TN | 8.0 | 300 | 1 | $750,000 | |
| November 29 | 9:29 PM CST | EF2 | Madison, AL | 19.9 | 150 | |||
| November 29 | 10:02 PM CST | EF1 | Jackson, AL | 0.9 | 40 | |||
| November 29 | 10:20 PM CST | EF1 | Winston, AL | 3.1 | 100 | |||
| November 29 | 11:00 PM CST | EF1 | Jackson, AL | 2.3 | 150 | |||
| November 29 | 11:03 PM CST | EF2 | Sequatchie, TN | 8.2 | 350 | 2 | ||
| November 29 | 11:05 PM CST | EF1 | Marshall, AL | 1.2 | 50 | |||
| November 29 | 11:40 PM CST | EF1 | Lamar, AL | 9.7 | 600 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.